By 2019, an estimated 10.1 million individuals in the US aged 12 and older misused opioids the previous year. Of these, 96%, equating to 9.7 million people, misused prescription pain medications. Approximately 404,000 people who misused these prescription drugs also used heroin.
Those high rates of opioid misuse continue to claim thousands of lives each year. From May 2019 to 2020 alone, drug overdose deaths in the US exceeded 81,000 cases. That’s the highest 12-month count ever recorded in the country.
For that reason, it’s vital you know how to spot opioid use signs in a loved one. By catching opioid abuse symptoms early, you can potentially save a loved one’s life.
To that end, we created this comprehensive guide on how to tell if a person is misusing opioids. Read on to discover the visible and less apparent signs to look out for.
1. Erratic Eye Movement
Nystagmus is an ocular disturbance that may result from opioid use. This condition makes the eyes move in a repetitive, uncontrolled manner. The eyes can move up and down, side to side, or even in a circular pattern.
Nystagmus affects vision and depth perception, so it also impairs balance and coordination. As a result, it can make someone easy to stumble, slip, trip, and fall.
2. Smaller Than Normal Pupils
Opioids, such as fentanyl, heroin, and morphine, can also cause the pupils to decrease in size. The pupils can shrink by about two to four times the size of a normal pupil. That’s why people refer to such as “pinpoint pupils,” the medical term of which is miosis.
Do note that miosis is a normal reaction to bright light. However, in people who misuse opioids, pinpoint pupils can occur in even dim settings.
3. Respiratory Depression
Opioid use can lead to respiratory depression, also known as hypoventilation. One of the earliest common symptoms of hypoventilation is slow and shallow breathing. It can also lead to shortness of breath, which, in turn, can lead to lethargy and tiredness.
The more opioids in the system, the more severe hypoventilation can get. This can be life-threatening, as it makes the body unable to get enough oxygen. Accompanying symptoms include bluish lips, fingers, or toes, seizures, and confusion.
Respiratory depression caused by opioids usually occurs along with pinpoint pupils. Please know that these cases may already warrant emergency medical help. Untreated, such symptoms can lead to coma and even death.
4. Outbursts of Anger
Intermittent explosive disorder (IED) affects about 1% to 7% of the population. In the US alone, researchers suggest that the lifetime prevalence of IED is 4%.
People with IED often have recurring episodes of aggressive or even violent behavior. These can involve verbal angry outbursts and vicious actions. It can be towards objects, or worse, other people.
In any case, having IED can make a person more prone to developing substance use disorders (SUDs). However, having SUDs may also put a person at a higher risk of developing IED. In fact, an early study found that over eight in 10 Americans with IED had SUD, depression, or anxiety.
5. Frequent Mood Swings
Opioids affect parts of the brain’s reward system, so at higher doses, they can induce euphoria, too. Achieving extreme elation is, in fact, one of the reasons some people misuse opioids.
However, once the drug’s effects wear off, so will its euphoric effects. As a result, a person who misuses opioids can appear elated one moment and then sad or irritable the next.
The mood swings can also be more evident in people suffering from painful conditions. After all, once their euphoria dissipates, they’re likely to start feeling pain again. This can then make them take even more opioids in the hope of feeling ecstatic once more.
6. Irregular Sleeping Habits
One study found that 42% of patients who use prescription opioids also deal with insomnia. That makes it one of the most common side effects of using such strong pain medications.
Insomnia, in turn, can lead to daytime sleepiness due to the lack of sleep it causes. Dark circles under the eyes are also obvious signs of sleep deprivation due to insomnia. It can also induce frequent yawning, irritability, and confusion.
In addition, sleep deficiency can result in tiredness, fatigue, and lethargy. These effects can then get compounded by the ability of opioids to cause confusion.
7. Loss of Interest
People who misuse opioids may start to believe that they can only find pleasure when they use the drug. Because of this, they may lose interest in anything or anyone else. They may become detached, withdrawn, or even begin to isolate themselves.
Those behaviors can also affect how a person acts at work or school. For example, their loss of interest may result in poor academic or job performance. They may also be frequently absent or call in sick even if they don’t have an illness.
Please note that substance addiction disorders and mental illnesses often co-exist.
For instance, a person who misuses opioids may be at a higher risk of depression. On the other hand, depression may also trigger a person to misuse opioids. Either way, researchers say that people with SUD have a higher risk of committing suicide.
With all that said, please seek professional help as soon as you notice those signs in a loved one. You can even ask your primary doctor for advice on who to call to get treatment for opioid abuse. You can also discover more information in this guide on drug addiction treatments.
Intervene as Soon as You Notice These Opioid Use Signs
A person suffering from addiction can exhibit more than one of these opioid use signs. The most crucial thing is never to ignore these symptoms, as opioid misuse can lead to overdoses.
Intervene as soon as possible, as the next time they take opioids may result in a disastrous outcome. Speak to a professional now so that you can help your loved one in their journey to overcoming addiction.
Interested in more health, safety, and lifestyle guides like this? Then please feel free to stay and browse our many other informative resources.